Q. I have had horrendous leg cramps at night. My pain threshold is high, but these had me moaning, unable to find a position without having some other muscle cramp.
Quinine tablets usually gave relief within 10 minutes. However, on one particularly bad night, with no relief coming, I took a second tablet within 30 minutes of the first. When I awoke in the morning, I was totally deaf–no clock chimes, no dog collar jingling–nada.
At first, it was actually a nice experience–my own world. But that wore off when I couldn’t hear the phone ring or listen to the radio.
By mid-to-late afternoon, I had my hearing back, but I will not take quinine again. To prevent cramps, I drink water with half a lemon squeezed into it just before bed; sometimes I take the hottest shower I can stand; and occasionally I use a liniment like Heat or Icy Hot. Walking the cramp out still seems to be the best.
A. You experienced “cinchonism,” or quinine toxicity. In addition to temporary deafness, symptoms may include headache, ringing in the ears, nausea, dizziness, rash and confusion. The FDA banned quinine for treating leg cramps because it can cause life-threatening blood abnormalities.